Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Sioux Falls, SD

April 11, 2001Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 11, 2001, 2:58 PM CDT for Cherokee County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 2:58 PM CDT (19:58 UTC)
Expired
Apr 11, 2001, 3:30 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:05 PM CDTThunderstorm Wind 52 ECleghorn, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 12:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS53 KFSD 111958
SVRFSD
IAC035-112030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
258 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 330 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF QUIMBY...OR ABOUT 25 MILES
  NORTHWEST OF IDA GROVE...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEGHORN AROUND 305 PM CDT
  MARCUS AROUND 310 PM CDT

A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL NEAR WASHTA AT 245
PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4259 9580 4262 9556 4292 9559 4292 9586

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:45 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 11, 2:45 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT WED APR 11 2001

LINE OF TSTMS...SOME SVR...PSHG N OVR NERN NE AND WRN IA MOVG INTO
SE PART OF CWA ATTM AS WRMFNT MOVES N. WITH LO OVR N CNTRL KS MOVG
NE THIS SHLD PUSH MOST OF SHWRS AND TSTMS N IN SE SD AND SW MN. WIL
CUT BACK TO SCTD SHWRS/TSTMS IN SE AREAS. FURTHER N...SHWRS AND
TSTMS CONTG...WITH LOCALLY HVY PSBL. WITH TRACK OF LOW WITH KPG
SHWRS/TSTMS IN WRN AREAS ALTH THIS MAY BE MORE SHWRS THEN TSTMS. HVY
RAIN STILL PSBL IN THE SHWRS SO WILL HAVE A FFA OVR ALL BUT THE SE
PARTS OF THE CWA FOR THIS EVE. NW WNDS PICKG UP IN WRN AND CNTRL
AREAS THRU THE EVE...AND IN SRN AND ERN AREAS AFT MDNGT. PCP WILL
SHLD HELP HOLD WNDS DWN SOME...SO WND ADVSY W AND CNTRL TNGT AND E
AFT MDNGT. LO OVR NE MN BY THU MRNG SO WNDS SHLD CONT IN SW MN INTO
PART OF NW IA THU MRNG AND WILL CONT ADVSY THERE. DRIER COOLR AIR
MOVG IN BHND LOW WITH PCP END OVR ALL BUT NE CWA ZNS AND THESE SHLD
END BY ERLY AFTN. COULD BE CLOOSE TO A RAIN/SNW MIX IN WRN AREAS BY
TIME IT ENDS THU MRMG BU FOR NOW WILL HOLD OFF ON MNTN OF SNW. CLDS
DCRG OVR W TO E OVR CWA THRU BUT SHLD BY RATHER COOL ESPECLY IN ERN
AREAS. BY FRI NGT S/WV AND TROF MOVG IN FM W AND GOING WITH A CHC OF
SHWRS.

IN EXTENDED...BUT A CHC OF SHERS IN FOR SAT AND MON SERIS OF S/WV
CONT. KEEP TUE AND WED DRY. TEMPS NEAR NORMAL OR A LTL BELOW.

.FSD...FFA THIS EVE        ENTIRE CWA..EXCEPT FAR SE PART
                           ...GNLY S OF LINE FM YKN TO SLB
       WND ADVSY           TNGT W OF LINE FM IVANHOE MN TO YKN
                           TNGT AFT MD
NGT S OF LINE FM YKN TO SLB
                           TNGT AFT MDNGT AND THU MRNG E OF LINE
                           FM IVANHOW TO PRIMGHAR IA

In the hours before

Special weather statement, Apr 11, 11:10 AM CDT, 3 hours 48 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT WED APR 11 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.LARGE STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON
AND EVENING. STRONG DRY AIR INTRUSION WILL BE MOVING TOWARD NORTHWEST
IOWA THIS AFTERNOON...COUPLED WITH STRONG LOW LEVEL WIND SHEAR...WILL
GIVE THIS AREA THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND VERY EARLY EVENING. FURTHER TO THE NORTH AND WEST FROM
NORTHWEST IOWA...THE AIR BECOMES MORE SATURATED WITH LESS FAVORABLE
WIND SHEAR. THEREFORE THE THREAT FOR SEVERE WEATHER DECREASES...WITH
HEAVY RAIN INCREASING.

SDZ071-IAZ012>014-020>022-031-032-NEZ013-014-120500-
UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL MOVE NORTH THROUGH THE AREA THIS
  AFTERNOON AND EARLY EVENING. SOME STORMS WILL LIKELY BE SEVERE
  THROUGH 7PM...WITH A THREAT OF SOME TORNADIC DEVELOPMENT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 12 PM CDT.

SDZ062-066-067-069-070-MNZ080-081-089-090-098-IAZ001>003-120500-
MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN-LYON-
OSCEOLA-DICKINSON-YANKTON-CLAY-
INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE...YANKTON...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL MOVE INTO THIS AREA THROUGH THE
  AFTERNOON AND INTO THE EARLY EVENING HOURS. A SEVERE STORM IS
  POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND STRONG WINDS.
  THE THREAT FOR SEVERE WEATHER WILL LIKELY BE OVER BY 7 TO 8 PM.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM CDT.

SDZ040-055-056-MNZ071-072-097-120500-
BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD THROUGH THIS AREA
  THROUGH
  THE AFTERNOON AND EVENING HOURS. THE THREAT FOR SEVERE THUNDERSTORMS
  IS FAIRLY REMOTE IN THIS AREA...HOWEVER SOME OF THE STRONGER STORMS
  WILL PROBABLY HAVE SOME SMALL HAIL AND GUSTY WINDS. THE THREAT FOR
  STRONG THUNDERSTORMS SHOULD END BY 8 PM CDT.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038-039-050-052>054-057>061-063>065-068-120500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD THROUGH THE
  AREA THIS AFTERNOON AND EVENING. SOME OF THE STRONGER CELLS WILL
  CONTAIN HEAVY RAIN WITH SMALL HAIL. STAY ALERT FOR ANY POSSIBLE
  FLOODING DUE TO THE ALREADY SATURATED GROUND.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.
  HEAVY R(AIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:38 AM CDTSevere Thunderstorm WarningFSDWoodbury37 min
Apr 11, 1:56 PM CDTTornado WarningFSDWoodbury34 min
Apr 11, 2:28 PM CDTTornado WarningFSDWoodbury32 min
Apr 11, 2:37 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.